Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Pueblo, CO

August 9, 2004Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2004, 8:28 PM MDT for Kiowa County, Colorado. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 8:28 PM MDT (02:28 UTC)
Expired
Aug 9, 2004, 10:00 PM MDT
In force
92 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:45 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 100228
SVRPUB
COC061-100400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
828 PM MDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 1000 PM MDT.

* AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARLINGTON...OR 24 MILES NORTH OF LA JUNTA...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ARLINGTON BY 840 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR SOUTHEASTERN COLORADO.

LAT...LON 3842 10348 3827 10346 3827 10314 3843 10320

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:09 PM MDT, 7 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 1:09 PM MDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
109 PM MDT MON AUG 9 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERN IS THE CHANCE FOR SEVERE WEA THIS EVENING OVR ERN
AREAS.  A COUPLE OLD BOUNDARIES LIE OVR PORTIONS OF THE SE PLAINS
TODAY...WHILE ALOFT A SHRTWV WL BE WORKING ITS WAY E OVR NRN CO.
DEW POINTS IN THE MID 50S TO MID 60S ARE BEING REPORTED ACRS THE
SE PLAINS. CAPE VALUES THIS EVENING ARE FORECAST TO BE AS
HIGH AS ABOUT 2600 J/KG...LI/S OF -4 TO -6C AND SHEAR VALUES OF 40-
45 KTS. ALL THIS POINTS TO THE POSSIBILITY OF SEVERE STORMS THIS
EVENING...WITH LARGE HAIL...DAMAGING WINDS AND CANNOT RULE OUT
TORNADOES. LATE TONIGHT THE SHRTWV IS FORECAST TO MOVE DOWN THE FRONT
SIDE OF THE RIDGE RIGHT OVR FAR ERN CO...SO SOME SHOWERS/TSTMS MAY
CONTINUE INTO THE LATE NIGHT OUT IN THAT AREA.  LOW LVL MSTR OVR THE
SE PLAINS TONIGHT MAY GIVE SOME AREAS LOW CLOUDS AND PATCHY FOG...BUT
FOR NOW WL LEAVE THE MENTION OF FOG OUT OF THE GRIDS.  WRN PORTIONS
OF THE FORECAST AREA WL REMAIN DRIER THAN THE E AND ONLY ISOLD
EVENING SHOWERS/TSTMS ARE EXPECTED.

LITTLE CHANGE IS EXPECTED FOR TUE.  THE UPR RIDGE WL REMAIN TO THE
W...KEEPING NW FLOW ALOFT OVR THE AREA WITH ANOTHER UPR LVL
DISTURBANCE TO PROVIDE SOME LIFT TO THE AREA.  THE SE CO PLAINS WL
CONTINUE TO HAVE AMPLE LOW LVL MSTR ALONG WITH FAIRLY DEEP LOW TO MID
LVL UPSLOPE FLOW. AFTERNOON CAPE VALUES ARE FORECAST TO BE AS HIGH AS
AROUND 2400 J/KG WITH SHEAR VALUES OF 40-45KTS AND LI/S OF -3 TO
-6.  SO ONCE AGAIN THERE WL BE A CHANCE FOR SEVERE WEA.  WRN AREAS
AGAIN WL BE RELATIVELY DRY WITH ONLY SOME ISOLATED SHOWERS AND
TSTMS POSSIBLE.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

COOLER TEMPS STILL EXPECTED FOR WED/THURS...WITH A SLOW WARMUP LATE
IN THE WEEKEND.

TUESDAY NIGHT...EXPECT STORMS TO REMAIN OVER THE AREA THROUGH THE
EVENING...ADDED SOME LATE EVENING POPS TO THE EAST PLAINS AS
PRECIP LOOKS TO LINGER LATE INTO THE OVERNIGHT HOURS.

WEDNESDAY...A TALE OF TWO MODELS THIS DAY...LEANED TOWARD THE AVN
SOLUTION. ETA DEPICTS 55KTS SHEAR...THETA E RIDGE ALONG 125
CORRIDOR...1-2K J/KG OF CAPE...AND THUS SPREADS PRECIP/CONVECTION
OVER THE AREA. HOWEVER THINK AVN SOLUTION IS MORE ON TRACK...THINKING
CLOUDS AND COOL AIR WILL KEEP PLAINS MOSTLY CAPPED AND GENERATE
MAINLY ISOLD ACTIVITY ALONG THE MTNS. KEPT ISOLD COVERAGE THIS DAY.
MODELS ALSO DIFFER IN OVERNIGHT HOURS AS ETA GOES WITH HIGH PRECIP AS
ANOTHER FROPA MOVES THROUGH AREA WHILE AVN HOLDS BACK FRONT UNTIL
LATER THURS AND IS MUCH LESS AGGRESSIVE WITH PRECIP. EITHER SOLUTION
HAS ANOTHER SHOT OF COOL AIR MOVING IN BEHIND THE EASTERN LONGWAVE
TROF...KEEPING MOISTURE...UPSLOPE...COOLER TEMPS...AND RIPPLES OF
ENERGY IN THE FLOW OVER THE AREA. ANOTHER CHANCE FOR STORMS ALONG
MTS MOVING SOUTHEAST THIS DAY.

FRIDAY DEPICTS ONE LAST DAY OF COOLER TEMPS...THEN EASTERN TROF
BEGINS TO LIFT OUT OVER THE WEEKEND AND RIDGE MOVES OVERHEAD AS
WESTERN TROF BEGINS TO DEEPEN. WESTERN AREAS MAY BEGIN TO SEE AN
INCREASE IN MOISTURE/COVERAGE SUNDAY AND MONDAY IF THIS PATTERN
VERIFIES. RIDGE PROGGED TO FLATTEN OVER AREA SUN/MON AS SHORTWAVES
PASS OVER COLORADO. NO CHANGES FOR NOW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 12:48 PM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1248 PM MDT MON AUG 9 2004

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1248 PM MDT MON AUG 9 2004

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE SOUTHEAST PLAINS
UNTIL 7 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS THE
SOUTHEAST PLAINS THIS AFTERNOON INTO TONIGHT.

ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE SOUTHEASTERN
PLAINS TODAY...INCLUDING THE INTERSTATE 25 CORRIDOR AND POINTS EAST.
THIS MOISTURE...IN CONCERT WITH DAYTIME HEATING AND STRONG
INSTABILITY IN THE ATMOSPHERE...WILL LEAD TO THE DEVELOPMENT OF
SEVERE STORMS ACROSS THE PLAINS. THEY WILL DEVELOP FIRST ALONG THE
HIGHER TERRAIN...AS WELL AS ALONG OLD BOUNDARIES IN THE ARKANSAS
RIVER VALLEY...AND WILL MOVE SOUTHEAST. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING GOLF BALL OR GREATER SIZE HAIL...AND WIND GUSTS
GREATER THAN 60 MPH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO
LOCAL MEDIA FOR UPDATES ON TODAYS WEATHER SITUATION.

THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT BUT MAY STILL PRODUCE
HEAVY RAIN AS THEY MOVE NEAR THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON TUESDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.  RELATIVELY HIGH CAPE AND VERTICAL
SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND EVENING HOURS
TUESDAY. THIS WOULD PROMOTE THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25...WHICH INCLUDES
COLORADO SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND
SPRINGFIELD. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE
LARGE HAIL AND STRONG WINDS.  THERE COULD BE THE POTENTIAL FOR AN
ISOLATED TORNADO FROM THE PALMER DIVIDE TO LA JUNTA TO EASTERN LAS
ANIMAS COUNTY LATE TUESDAY AFTERNOON AND EARLY EVENING.  MORE
THUNDERSTORMS ARE PROJECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO FOR WEDNESDAY THROUGH SUNDAY...BUT THE POTENTIAL FOR SEVERE
WEATHER IS STILL UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN
LUIS VALLEY...THERE WILL BE THE POTENTIAL FOR ISOLATED HIGH CLOUD
BASE THUNDERSTORMS PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS ARE
EXPECTED ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING.

KC/WFF/METZE

In the hours before

Local storm report, Aug 9, 5:41 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 WSW COLORADO SPRINGS  38.85N 104.79W
08/09/2004  0.75 INCH        EL PASO            CO   AMATEUR RADIO

0538 PM     HAIL             2 SW COLORADO SPRINGS   38.84N 104.79W
08/09/2004  1.00 INCH        EL PASO            CO   AMATEUR RADIO

&&
Local storm report, Aug 9, 6:45 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             PUEBLO WEST             38.35N 104.72W
08/09/2004  1.75 INCH        PUEBLO             CO   NWS EMPLOYEE

            MULTIPLE REPORTS

0637 PM     HAIL             BLENDE                  38.20N 104.57W
08/09/2004  2.00 INCH        PUEBLO             CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 9, 6:52 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             17 SE CANON CITY        38.29N 105.02W
08/09/2004  0.88 INCH        FREMONT            CO   PUBLIC

&&

MOORE
Local storm report, Aug 9, 7:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
737 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             SUGAR CITY              38.23N 103.66W
08/09/2004  0.75 INCH        CROWLEY            CO   TRAINED SPOTTER

&&

MOORE
Local storm report, Aug 9, 8:13 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
813 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             COLORADO CITY           37.94N 104.85W
08/09/2004  1.00 INCH        PUEBLO             CO   TRAINED SPOTTER

0750 PM     HAIL             COLORADO CITY           37.94N 104.85W
08/09/2004  1.75 INCH        PUEBLO             CO   TRAINED SPOTTER

0745 PM     HAIL             COLORADO CITY           37.94N 104.85W
08/09/2004  1.25 INCH        PUEBLO             CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 9, 8:14 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
814 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             RUSH                    38.84N 104.08W
08/09/2004  2.75 INCH        EL PASO            CO   PUBLIC

&&

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:06 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo84 min
Aug 9, 6:25 PM MDTSevere Thunderstorm WarningPUBFremont65 min
Aug 9, 6:34 PM MDTSevere Thunderstorm WarningPUBCuster56 min
Aug 9, 6:52 PM MDTFlash Flood WarningPUBPueblo113 min
Aug 9, 7:00 PM MDTTornado WarningPUBEl Paso60 min
Aug 9, 7:18 PM MDTSevere Thunderstorm WarningPUBCrowley87 min
Aug 9, 7:31 PM MDTSevere Thunderstorm WarningPUBPueblo89 min
Aug 9, 7:55 PM MDTSevere Thunderstorm WarningPUBHuerfano65 min
Aug 9, 7:59 PM MDTTornado WarningPUBEl Paso61 min
Aug 9, 8:27 PM MDTTornado WarningPUBCrowley, Pueblo63 min
Aug 9, 9:41 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min
Aug 9, 9:55 PM MDTSevere Thunderstorm WarningPUBLas Animas65 min
Aug 9, 10:11 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Aug 9, 10:23 PM MDTSevere Thunderstorm WarningPUBBaca67 min
Aug 10, 12:56 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min
Aug 10, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 10, 4:29 PM MDTSevere Thunderstorm WarningPUBLas Animas91 min
Aug 10, 5:37 PM MDTSevere Thunderstorm WarningPUBKiowa83 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.